Finding the right medication for bipolar disorder is a bit like starting a game of Wordle—it can take a few tries before you land on the right combination. And because this can be a lengthy process, it’s easy to feel frustrated…and tempted to ditch meds altogether.
The trash can starts looking especially good when you’re feeling stable and wondering whether you can handle stopping, says Anandhi Narasimhan, M.D., a clinical psychiatrist and neurologist in Los Angeles. Other times, patients feel like their medications dull their joy, she adds.
That’s a hard pill to swallow—for doctors and patients alike—because most people with bipolar disorder truly need meds to be able to live a full life without the deep lows and way-too high highs that can disrupt everyday function. But modern regimens present fewer of the side effects that used to scare patients away from meds in the first place: Research published in the American Journal of Psychiatry shows there’s been a strong shift away from mood stabilizers like lithium—which can cause adverse reactions like tremors—and toward a combination of antipsychotic and antidepressant medications, a mix less likely to carry the same deal-breaker-level side effects.
This said, how can you determine if you do need an Rx change? You should always consult your doc (please, no ditching meds before talking to a pro!), but consider these scenarios to help you decide whether it’s time to start that conversation.
3 Reasons to Stay on Your Bipolar Medication
1. Your Episodes Could Intensify
If you’re thinking, I still have depression and mania, so why keep popping pills?, know this: Your symptoms could become worse if you stop taking your meds, especially if you do so suddenly, says Ami Baxi, M.D., a psychiatrist at Northwell Health in New York City. Episodes may not only become more intense, but also more frequent. That’s because the medications affect your brain chemistry in a way that’s stabilizing, she says. Pulling the plug all of a sudden doesn’t just put you back where you started—your brain now has to overcompensate for the loss of stability.
2. You Haven’t Given Meds Enough Time
It’s been a month, and your new medication combo still isn’t clicking. Time for goodbye, right? Not so fast (literally). According to Dr. Narasimhan, it takes between six to eight weeks to know the true stabilizing effects of the meds. If your symptoms are worsening, definitely check in with your doctor, but otherwise try and give your newish meds a fair shake.
3. You Could Have a Psychotic Break
Sounds scary, and unfortunately it is. The largest issue with stopping medication is that you could end up in full-blown mania, which can sometimes involve a psychotic episode. When Vermont-based writer Marisa Imôn, 35, went off her meds suddenly, she fell into a rapid cycling of depression and mania; her friends found her wandering in the street late at night, not knowing who or where she was.
This type of psychosis can often come with hallucinations and delusions, Dr. Baxi says, and involves a severe break with reality that can result in reckless and dangerous behavior.
3 Reasons to Consider Changing Your Bipolar Meds
1. They’re Not Working Anymore
The end goal of bipolar medication is to achieve stability, which means your symptoms are not extreme enough to be disruptive. But not unlike with human relationships, people can outgrow their regimen, says Dr. Narasimhan.
While it’s not very common, it is possible for the antipsychotic and antidepressant that kept you stabilized for years to no longer cut it. What does that look like? You may have wider swings toward depression and mania than you did before. If that’s the case, talk to your doctor so you can get on a more effective protocol.
2. You’re Having Serious Side Effects
As anyone who’s seen a TV commercial for meds knows, every medication has some risk of side effects. (Even something as benign as aspirin can lead to stomach irritation and heartburn.) With bipolar medication, side effects can include—cue the unsettling disclaimers section of that TV ad!—nausea, tremors, weight gain, hair loss, diarrhea or constipation, and drowsiness.
So how’s a person supposed to know when a side effect’s too much of a side effect? When it interferes with basic everyday functioning. Because you shouldn’t have to choose between depressive episodes and spontaneous diarrhea, friends.
3. You’re Experiencing Breakthrough Episodes
You’ve been taking your meds and they work great. Except when they don’t. Breakthrough episodes—bipolar symptoms that occur during treatment—are not common. When they do happen, it’s often an indication you need a dosage redo, says Dr. Baxi, not an entire swap-out-the-regimen overhaul.
Ahem! There’s one important caveat here, and we can’t repeat it enough: Don’t stop taking meds abruptly (seriously, don’t), and always talk to your doc before making any changes. Even trying to reduce your Rx dosage without assistance can backfire dramatically, says Dr. Baxi.
If you’d like to decrease your medications or switch to other options, your doctor will make sure you’re transitioning in a way that keeps you supported. Most likely, you’ll titrate down—going on lower and lower doses—or move to a new medication rather than stopping completely. Usually, that new mix can set you up for future success.
We’ll Never Tell You to ‘Just Calm Down’
Our weekly newsletter is cliché-free. Only legit tips and cool copes.
By completing this form you are signing up to receive our emails and can unsubscribe anytime.